Alert archive / Utah / Special Weather Statements in 2016
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 7, 2016, 4:03 PM MDT for Carbon County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 4:03 PM MDT (22:03 UTC)
- Expired
- Aug 7, 2016, 4:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
County Carbon County, UT
The radar
The Grand Junction radar (KGJX), 234 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWUS85 KSLC 072203 SPSSLC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 403 PM MDT SUN AUG 7 2016 UTZ010-012-013-517-072230- WASATCH PLATEAU/BOOK CLIFFS UT-CASTLE COUNTRY UT-SAN RAFAEL SWELL UT- CENTRAL AND SOUTHWEST MOUNTAINS UT- 403 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARBON AND NORTHWESTERN EMERY COUNTIES UNTIL 430 PM MDT... AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR HUNTINGTON...OR 14 MILES SOUTH OF PRICE... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... PRICE...HUNTINGTON...WELLINGTON...CASTLE DALE...ORANGEVILLE... CLEVELAND AND ELMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3918 11094 3924 11114 3967 11092 3941 11059 TIME...MOT...LOC 2203Z 208DEG 26KT 3940 11092 $$ GM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:28 AM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 7, 10:28 AM MDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1028 AM MDT SUN AUG 7 2016 .SYNOPSIS...An increasingly strong southwest flow aloft beginning today will bring much drier air to the region early this week. Monsoon moisture is expected again Wednesday and Thursday. && .SHORT TERM (Through Tonight)... Infrared satellite imagery this morning shows a circulation center moving into the Washington coast, with broad cyclonic flow extending inland to Idaho and indicating the presence of a longwave trough in the area. Upstream of that trough, convective activity stretches from southern Utah northern to Montana. Water vapor imagery shows a very dry air mass aloft crossing the Great Basin into Utah, though surface observations still show dewpoints in the 45 to 60 degree range across Utah. The morning sounding at SLC shows the higher dewpoints mostly confined near the surface, while the driest air is elevated above 500mb. Also, it shows modestly steep lapse rates up to 500mb with up nearly 1000 J/kg of CAPE, depending on the analysis method. Meanwhile, the SPC mesoanalysis shows 500-1000 J/kg mixed-layer CAPE across northern Utah this morning, and around 35 kts of effective bulk shear. Lastly, models depict a 500MB shortwave trough upstream crossing northern NV. Area radars show scattered convective activity this morning across generally the northern half of Utah and into southwest Wyoming. Considering all this, expecting isolated to scattered thunderstorms across most of the forecast area today, with the only exception perhaps being the West Deserts and Utah's Dixie as drier air moves into those regions by this afternoon. Not expecting flash flood impacts today given the relatively quick storm motion. Instead, main threats look to be small hail and gusty outflow winds, with some isolated cells potentially capable of larger hail. Convection should decay and make its way towards the Green River by Monday morning. No major changes to the forecast this morning which is on track. .PREVIOUS DISCUSSION...ISSUED 250AM MDT... Aside from a couple showers near the Uinta mountains, not seeing any potential for convection Monday. Many areas will see gusty south winds today as the wave nears. Otherwise warmer Monday. .LONG TERM (AFTER 12Z TUESDAY)... Southwest flow continues to increase Tuesday as a Pacific Northwest trough tracks eastward. This will result in some gusty winds, primarily over western Utah, with drier air continuing to make its way into the forecast area from the west. A few showers and thunderstorms may pop up over eastern Utah, but otherwise the threat of convection looks low. The trough is expected to split Tuesday, with the stronger upper branch tracking north of the area through Idaho and Montana before entering south central Canada late Wednesday. Guidance has been trending stronger with the southern branch, however, which global models indicate will move across Utah and southwest Wyoming Wednesday afternoon through Thursday. Ahead of the system, the flow aloft is progged to shift to a more southerly direction on Wednesday, allowing some monsoonal moisture to come up. Latest GFS is a bit more bullish with the influx of moisture, spreading it across much of the area, which the EC keeps it focused over southern and eastern Utah. Regardless, have bumped POPs upward for Wednesday and Thursday based on these trends. Have also lowered temps a bit during that period as the models are indicating more cloud cover and a bit more cold air with the front with the last couple of runs. Behind the front, strong high pressure is expected to return for Friday through the weekend. This will result in a quick warming trend in temperature with dry conditions and light winds through day 7. && .AVIATION...South/Southeast winds are likely to be maintained at the SLC terminal for the remainder of the period, and these winds will likely gust over AWW criteria at times. Showers and occasional Tstorms will intermittently impact the terminal until around 23-01Z. && .FIRE WEATHER... Red Flag Warning remains in effect this afternoon and evening for wind and RH across zones 478 and 492. Yesterday's ERC values were above the 90th percentile for several stations across northern Utah, while most stations across southern Utah have dropped below the 50th percentile. Critical fire weather conditions will develop across northwest and west central Utah today as gusty winds combine with low RH values. These conditions may continue across west central Utah through Tuesday. Drying and warming continues through Tuesday. Monsoon moisture moves in Wednesday and Thursday, cooling temperatures and raising RH values, though near the Nevada border this moistening may not be sufficient to raise RH values above critical thresholds. && .SLC Watches/Warnings/Advisories... UT...Red Flag Warning until 9 PM MDT this evening for UTZ478-492. WY...None. && SHORT TERM...Van Cleave AVIATION...Carr For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 7, 2:48 AM MDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 248 AM MDT SUN AUG 7 2016 UTZ001>016-019>021-517-518-WYZ021-081300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 248 AM MDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY MAINLY OVER THE MOUNTAINS AND EASTERN VALLEYS. SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS NORTHWEST AND WEST-CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND CRITICALLY DRY FUELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY ACROSS NORTHWEST AND WEST-CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND CRITICALLY DRY FUELS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE NEXT SURGE IN MONSOON MOISTURE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 7, 10:59 AM MDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1059 AM MDT SUN AUG 7 2016
UTZ007-071745-
WASATCH MOUNTAINS I-80 NORTH UT-
1059 AM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RICH AND EASTERN CACHE
COUNTIES UNTIL 1145 AM MDT...
AT 1058 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LAKETOWN...MOVING NORTHEAST
AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...BEAR LAKE
LAKETOWN...GARDEN CITY...GARDEN...LAKOTA...
PICKELVILLE AND MEADOWVILLE.
THOSE RECREATING AT BEAR LAKE ARE IN THE PATH OF THIS STORM AND
SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
IF ON OR NEAR BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4182 11105 4149 11157 4179 11168 4200 11146
4200 11105
TIME...MOT...LOC 1658Z 226DEG 37KT 4173 11149
GMSpecial weather statement, Aug 7, 2:54 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 254 PM MDT SUN AUG 7 2016 WYZ021-072130- SOUTHWEST WYOMING WY- 254 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTA COUNTY UNTIL 330 PM MDT... AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES NORTHEAST OF EVANSTON...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL UINTA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4132 11065 4139 11080 4158 11068 4157 11032 TIME...MOT...LOC 2053Z 215DEG 37KT 4143 11066 GM
Special weather statement, Aug 7, 3:18 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 318 PM MDT SUN AUG 7 2016 WYZ021-072145- SOUTHWEST WYOMING WY- 318 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UINTA COUNTY UNTIL 345 PM MDT... AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EVANSTON...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... EVANSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4119 11090 4124 11102 4156 11079 4139 11054 TIME...MOT...LOC 2118Z 221DEG 23KT 4125 11093 GM
Special weather statement, Aug 7, 3:53 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT SUN AUG 7 2016
UTZ007-WYZ021-072215-
WASATCH MOUNTAINS I-80 NORTH UT-SOUTHWEST WYOMING WY-
353 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RICH AND
NORTHWESTERN UINTA COUNTIES UNTIL 415 PM MDT...
AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODRUFF...OR 11 MILES SOUTH OF RANDOLPH...
MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WOODRUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4158 11104 4157 11094 4143 11117 4152 11126
4174 11106
TIME...MOT...LOC 2152Z 234DEG 31KT 4149 11117
GMSpecial weather statement, Aug 7, 4:03 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 403 PM MDT SUN AUG 7 2016 UTZ010-012-013-517-072230- WASATCH PLATEAU/BOOK CLIFFS UT-CASTLE COUNTRY UT-SAN RAFAEL SWELL UT- CENTRAL AND SOUTHWEST MOUNTAINS UT- 403 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARBON AND NORTHWESTERN EMERY COUNTIES UNTIL 430 PM MDT... AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR HUNTINGTON...OR 14 MILES SOUTH OF PRICE... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... PRICE...HUNTINGTON...WELLINGTON...CASTLE DALE...ORANGEVILLE... CLEVELAND AND ELMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3918 11094 3924 11114 3967 11092 3941 11059 TIME...MOT...LOC 2203Z 208DEG 26KT 3940 11092 GM
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:30 PM MDT | Special Weather Statement | SLC | Davis | 15 min |
| Aug 6, 9:30 PM MDT | Red Flag Warning | SLC | Box Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more | 24 hr |
| Aug 7, 10:59 AM MDT | Special Weather Statement | SLC | Rich | 46 min |
| Aug 7, 12:33 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 27 min |
| Aug 7, 3:06 PM MDT | Fire Weather Watch | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah | 24 hr |
| Aug 7, 3:53 PM MDT | Special Weather Statement | SLC | Rich | 22 min |
| Aug 7, 5:06 PM MDT | Special Weather Statement | SLC | Rich | 24 min |
| Aug 7, 5:13 PM MDT | Severe Thunderstorm Warning | SLC | Rich, Summit | 32 min |
| Aug 7, 2:54 PM MDT | Special Weather Statement | SLC | Uinta | 36 min |
| Aug 7, 3:18 PM MDT | Special Weather Statement | SLC | Uinta | 27 min |
| Aug 7, 5:44 PM MDT | Special Weather Statement | SLC | Uinta | 31 min |
Nearby
Special Weather Statements in Utah, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.